Hail, Custer
- When
- April 20, 5:55 PM CST
- Where
- Custer County, 1 mi SW of Callaway
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.283, -99.950
4 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 20, 12:56 PM CST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 156 PM CDT FRI APR 20 2001 ...CHALLENGE IS THUNDERSTORMS THIS EVENING...THEN TEMPS/PRECIP IN LATER PERIODS... MODELS INITIALIZED WITH TROUGH IN WEST...WEAK RIDGING OVER EASTERN TWO THIRDS OF CONUS. AT THE SURFACE...LOW PRESSURE OVER MINNESOTA ASSOCIATED WITH UPPER WAVE EJECTING NORTHEAST...TROUGH/COLD FRONT EXTENDING INTO NORTH CENTRAL KANSAS...THEN BOUNDARY WESTWARD TO NEXT SURFACE LOW OVER NORTHERN UTAH. MODELS SIMILAR IN SOLUTIONS BRINGING NEXT WAVE OUT OF WESTERN TROUGH THIS EVENING WITH LEE SIDE CYCLOGENESIS BY 00Z. AS UPPER WAVE LIFTS...SURFACE LOW TO FOLLOW INTO NORTHEAST NEBRASKA...THEN OUT OF AREA BY 18Z SATURDAY. THEN MAIN UPPER TROUGH BEGINS TO SHIFT EASTWARD...WITH NEXT ROUND OF WEATHER ON SUNDAY. THIS EVENING...CURRENT WARM FRONT POSITION EXTENDING OVER NORTHERN KANSAS...CLOSE TO RUC40 PROGS. RUC BEGINS TO EJECT SURFACE LOW ONTO PLAINS BY 00Z...WITH WARM FRONT LIFTING NORTHWARD. THIS TO BE FOCUS FOR EVENING THUNDERSTORM ACTIVITY. AS LOW QUICKLY LIFTS NORTHEAST... THUNDERSTORM THREAT ALSO SHIFTS NORTH AND EAST. DRY LINE AT 03Z IN WESTERN CWA...AND WILL PUSH SLOWLY EAST. WITH CAPES APPROACHING 1000 J/KG IN SOUTHWEST...SHOULD SEE LATE AFTERNOON/EVENING DEVELOPMENT. CORFIDI VECTORS WOULD INDICATE EAST NORTHEAST MOVEMENT...GENERALLY ALONG THE WARM FRONT. ISENTROPIC LIFT ON 305K SURFACE EVIDENT IN SOUTHERN/EASTERN CWA THROUGH 03Z...THEN PUSHING EAST. WILL GO HIGHEST POPS EAST OF A LINE FROM VALENTINE TO NORTH PLATTE. TONIGHT...AS UPPER LOW PUSHES NORTHEAST...WESTERLY WINDS TO INCREASE OVER WESTERN CWA...BRINGING END TO THUNDERSTORM THREAT IN WEST AS DOWNSLOPING/DRYING OCCUR. SKIES TO BECOME MOSTLY CLEAR WITH EXCEPTION OF FAR NORTHWEST. IN NORTHEASTERN CWA...WARM FRONT TO CONTINUE LIFTING NORTHEAST. WILL NOT CARRY POPS FOR TONIGHT...ONLY IN EVENING PERIOD. COLD FRONT JUST NORTH OF CWA BY 12Z AS EVIDENCED BY BOUNDARY LAYER RELATIVE HUMIDITY FIELDS/COLD AIR ADVECTION PATTERN. WILL WORD NORTHERN TIER AS PARTLY CLOUDY...INCREASING CLOUDS LATE. LOW TEMPS TO BE MODERATED BY WELL MIXED ATMOSPHERE/WESTERLY DOWNSLOPING WINDS... GENERALLY IN THE 40 TO 45 RANGE. SATURDAY...COLD FRONT TO RAPIDLY MOVE THROUGH CWA BY 18Z. WITH INITIAL PUSH...SOME MIXING TO OCCUR WITH HIGH TEMPERATURES IN SOUTHERN CWA INTO THE MID 50S TO AROUND 60 EARLY...WITH FALLING TEMPS THROUGH THE DAY. IN THE NORTH...CLOUDS AND COLD AIR ADVECTION TO KEEP READINGS COOLER...IN THE 40S. LAYER RELATIVE HUMIDITY INDICATES MOSTLY CLOUDY NORTH...PERHAPS SOME SUN EARLY IN FAR SOUTHERN CWA. WITH THE WINDS BECOMING MORE EASTERLY...UPSLOPE FLOW TO CONTRIBUTE ENOUGH LIFT TO DEVELOP STRATUS DECK OVER WESTERN CWA. AS A SHORTWAVE EJECTS INTO PANHANDLE LATE IN THE DAY..THIS WILL BE ENOUGH TO TRIGGER SHOWERS...PERHAPS MIXING WITH SOME SNOW IN NORTHERN AREAS. WILL CARRY LOW POPS FOR LATE AFTERNOON SHOWERS WEST. SATURDAY NIGHT...AS A SERIES OF SHORTWAVES CONTINUE TO MOVE OVER AREA WITH PLENTY OF BOUNDARY LAYER MOISTURE AND UPSLOPE FLOW...WILL CARRY POPS FOR ENTIRE CWA. WITH SIGNIFICANT MODEL DIFFERENCES IN AMOUNT OF COLD AIR...RANGING FROM COLDER ETA WITH ALL H85 TEMPS BELOW 0C OVER ENTIRE CWA...AND AVN WARMER WITH 0C ISOTHERM ONLY INTO FAR NORTHWEST CWA. WILL BLEND...AND CONTINUE WORDING OF MIXED PRECIP IN SOUTHERN CWA...ALL SNOW NORTHWEST. WITH STRONG COLD AIR ADVECTION...AND MODELS TRENDING COOLER...WILL FAVOR COLDER FWC GUIDANCE NUMBERS...WITH LOWS IN THE UPPER 20S TO LOWER 30S. SUNDAY...AS UPPER LOW BEGINS TO EJECT...UPPER TROUGH BECOMES SOMEWHAT NEGATIVELY TILTED. MODEL DIFFERENCES NOTED IN POSITION OF SURFACE LOW AND AMOUNT OF COLD AIR OVER CWA. BOTH ETA/AVN INDICATING MODERATE ISENTROPIC LIFT TO AID IN PRECIP EVENT. WITH THE QUESTION OF EXTENT OF COLD AIR...WILL BLEND...AND GO WITH POPS FOR RAIN...POSSIBLY MIXING WITH SNOW...ALL SNOW NORTHWEST. HIGH TEMPERATURES IN THE MID 30S TO MID 40S. SUNDAY NIGHT...AVN INDICATING DECENT WRAP AROUND MOISTURE COMBINING WITH COLD AIR. WILL GO WITH POPS FOR SNOW. AN SPS WARRANTED FOR SOME ADVANCE NOTICE...WITH AVN SNOW ACCUMULATOR INDICATING 6 OR MORE INCHES FAR NORTHWEST CWA. WITH THE CLOUDS AND COLD AIR ADVECTION... LOWS INTO THE 20S LIKELY. EXTENDED...WITH TRANSITION FROM TROUGHING TO RIDGING IN CENTRAL PLAINS...FOLLOWING COLD AND CLOUDY MONDAY...THINGS TO DRY OUT AND WARM UP. WILL CONTINUE- SLIGHT CHANCE OF SNOW MONDAY...THEN DRY REMAINDER OF EXTENDED. .LBF...NONE. M. MUTCHLER
NEZ004>010-022>029-035>038-056>059-069>071-210915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 PM CDT FRI APR 20 2001 ...A SPRING SNOW STORM TAKES AIM FOR THE CENTRAL PLAINS... A STRONG STORM SYSTEM WILL MOVE ONTO THE CENTRAL PLAINS SUNDAY... PUSHING THROUGH THE REGION BY MIDDAY MONDAY. WITH THE SURFACE LOW PRESSURE SYSTEM EXPECTED TO TRACK OVER PORTIONS OF KANSAS...COLD CANADIAN AIR WILL BE DRAWN INTO MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE PERIOD. WITH MUCH COLDER TEMPERATURES... COMBINING WITH MOISTURE STREAMING NORTHWARD AHEAD OF THE STORM SYSTEM...CONDITIONS WILL BE SET FOR A WINTRY MIX OF PRECIPITATION... INCLUDING THE POSSIBILITY OF FREEZING RAIN AND ACCUMULATING SNOW. AT THIS TIME...WITH THE MAIN STORM SYSTEM OFF THE WEST COAST...THE EXACT TIMING AND TRACK OF THIS SYSTEM REMAINS UNCERTAIN. A SLIGHTLY MORE NORTHERLY TRACK WOULD RESULT IN WARMER TEMPERATURES...AND A DIMINISHED POSSIBILITY FOR ACCUMULATING SNOW. A MORE SOUTHERLY TRACK WOULD RESULT IN LESS MOISTURE AVAILABLE FOR ANY PRECIPITATION THAT MAY FALL. PERSONS PLANNING TRAVEL...OR ANY OUTDOOR ACTIVITIES...IN WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS WEEKEND...SHOULD CONTINUE TO MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER UPDATES CONCERNING THIS POTENTIAL SPRING SNOW STORM. M. MUTCHLER
The North Platte radar (KLNX), 91 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Wind blew power lines down in Imperial.
Large tree was blown down near Mid-Plains College
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5237006, 5237008, 5237010, 5237009, 5237011, 5237007, 5237005.